Most side effects of radiotherapy to the anus gradually go away in the weeks or months after treatment. But some side effects can continue. Or you might notice some that begin months or years later. These are called long term side effects.
Most of these side effects are rare. There are things you can do to help cope with the side effects.
Talk to your doctor if you think you have developed any of these effects. It may be that your symptoms are due to something else, such as a bowel or bladder infection. If you do have a side effect, your doctor or nurse can help to manage your symptoms.
Stopping smoking can be difficult, particularly when you are going through a stressful time. Talk to your doctor or nurse about support for stopping smoking.
Possible long term side effects
Your bowel movements might be looser or more frequent than before your treatment.
You might need to take anti diarrhoea medicines, such as loperamide (Imodium). Bulking agents, such as Fybogel might also help. Your doctor or nurse can prescribe these for you, talk to your doctor before taking these.
You might find that you need to avoid high fibre foods. Although we normally think that a high fibre diet is the most healthy, it might make long term diarrhoea worse. Some people find it best to avoid high fibre vegetables, beans and pulses (such as lentils).
Let your doctor know if you have ongoing problems with frequent bowel movements or bleeding. They can refer you to a specialist team. The team includes cancer doctors, digestive system specialists, bowel surgeons, dietitians and specialist nurses.
Radiotherapy may weaken the muscles in your anus. This can make it difficult to control your bowels (faecal incontinence).
Talk to your doctors if you have problems controlling your bowels. They can refer you to a physiotherapist or community continence adviser for advice and information. You can also get details of your nearest continence clinic or an adviser from the Bladder and Bowel Foundation. A continence adviser can also give you pads if you need them.
Doing regular pelvic floor exercises can also help. You can practice holding on to your stool to build up the amount the bowel can hold. Your nurse, physiotherapist or continence advisor can give you information about these.
'Just can’t wait' card
You can get a card if you want to go to the toilet more often, or feel that you can’t wait when you do want to go. You can show the card to staff in shops or pubs etc. It allows you to use their toilets, without them asking awkward questions.
You can get the cards from Disability Rights UK or the Bladder and Bowel Foundation. They also have a map of all the public toilets in the UK. Disability Rights UK can also give you a key for disabled access toilets so that you don't have to ask for a key when you are out.
Some people may have bladder changes, making:
- the bladder wall less stretchy, so you have to pass urine more often
- fragile blood vessels form in the bladder wall, causing blood in the urine
- the tube through which urine passes out of the body narrower
Speak to your doctor if you are worried about any symptoms.
'Just can’t wait' card
You can get a card to show to staff in shops or pubs etc. It allows you to use their toilets, without them asking awkward questions. You can get the cards from Disability Rights UK or the Bladder and Bowel Community. They also have a map of all the public toilets in the UK.
Disability Rights UK can also give you a key for disabled access toilets so that you don't have to ask for a key when you are out.
Changes to the sex organs may appear some time after treatment.
Men can have difficulty getting an erection.
Women may have dryness and shrinkage of the vagina, making sex painful. Using vaginal dilators after treatment can minimise this. Some women also have an early menopause.
Both men and women might be unable to have children after treatment.
Radiotherapy to the pelvis can damage the bones in the pelvic area. The bones can become weaker. This can cause pain and also increases the risk of fractures of the pelvis or hip.
Your doctor will monitor you carefully, including checking your bone strength with a DEXA scan. They might suggest treatment with painkillers and walking aids to help you get around, such as a stick. You might also need to take medicines to strengthen the bones called bisphosphonates. These drugs can help to control pain and reduce the risk of fractures.
You might have low levels of a vitamin B12 deficiency after radiotherapy to the pelvis (the area between your hip bones). This is called a vitamin B12 deficiency.
Radiotherapy can stop your digestive system taking in (absorbing) vitamin B12 from the food you eat. This is called malabsorption. This means you can have a B12 deficiency even if you eat a balanced diet.
A B12 deficiency can be a cause of anaemia. This can lead to a feeling of weakness, constipation or diarrhoea and numbness and tingling.
It’s important that you go to your doctor if you’re experiencing these symptoms so that they can help you.